Christopher Bunick, MD, PhD, and Ruth Ann Vleugels, MD, MPD, MBA, discuss the nuances of box warnings and how clinicians should assimilate these risk factors in the treatment of atopic dermatitis (AD).
Christopher Bunick, MD, PhD: One of the things that came after examining the safety of JAK [Janus kinase] inhibitors was a better understanding of what a box warning means. Ruth Ann, what is your experience about box warnings, and how do you communicate to patients the box warning that is on the JAK inhibitors?
Ruth Ann Vleugels, MD, MPH, MBA: I think understanding [a] box warning is really important because, of course, many clinicians are only aware of which drugs have a box warning if it’s recent. Interestingly, many of the therapies we’ve already discussed today, like classical immunosuppressive therapies, have box warnings. Of course, our topical tacrolimus has a box warning. One of my favorite medicines to give, because it’s one of the safest things I have, is intravenous immunoglobulin. We give it to very young children and adults all the time who have autoimmune disease, [and it] has a box warning. So it’s really understanding why a certain therapy has a box warning and then thinking about it in relation to patient selection. When I’m talking to a patient, I do describe where the box warning from JAK inhibitors came from. I do discuss what I just mentioned about this came from a rheumatoid arthritis population that has some of these risks at baseline, and I actually discuss that and describe that to my patients. I essentially asked them about clotting risk factors, and previous history of clotting, I asked about smoking and when they say that they don’t have those, I tell them why I’m asking. And that’s actually how I bring it up. I say, I’m asking this because, in a rheumatoid arthritis population, there was potentially an increased risk of clotting that is unclear whether that was related to baseline disease vs drug, and I just want to make sure I think about this when deciding if this is an appropriate therapy for you. So I bring it up in that context and the nice thing about this is, it really allows the patient to understand your thinking about which therapy is not only most efficacious for them but safe for them, and they can be part of that discussion. They understand that you’re trying to pick the best therapy for them from an efficacy and safety standpoint.
Christopher Bunick, MD, PhD: Absolutely. I like that you mentioned that in dermatology we have a lot of medicines that have box warnings and, in fact, if we look at what we were just talking about related to the traditional systemic immunosuppressive, I mentioned that systemic corticosteroids had the highest adverse event rates of all of the therapies examined, but yet systemic corticosteroids do not have a box warning. Cyclosporine and methotrexate do have box warnings for a number of potential adverse events. If we think about dermatology as a whole, there are over 50 drugs in dermatology that have a box warning, and I’m actually showing data or talking about data from a paper with them that you published several years ago in 2015, stating that box warnings are pretty common in dermatology. And if we run through this table and just highlight some things, medicines that have a box warning, well, TNF [tumor necrosis factor]-alpha inhibitors have box warnings for serious infection risk and malignancy risk. Isotretinoin as well as some other retinoids like isotretinoin have box warnings. For people who do a lot of cosmetics or are in surgery, botulinum toxins have a box warning for potential life-threatening distance spread of toxin effect after a local injection. In dermatology, we use probably antibiotics and antimicrobials at a higher rate than almost anyone in medicine, and many of the antimicrobials we use have box warnings. And lastly, as we’ve talked about, immunosuppressives like methotrexate, even mycophenolic as a diaphragm in the cyclosporine, have boxed warnings. I would even go so far as to talk about another commonly used medicine. Sometimes patients ask me, I don’t know if they’ve asked you this, Ruth Ann, but patients will ask me well, are there any over-the-counter medicines that have box warnings? The answer is yes. Ibuprofen, which many of us take on a daily or weekly basis to control headache, pain, and other issues, has a box warning in particular for GI [gastrointestinal] events as well as cardiovascular events. So this is really important to understand what a box warning means and a box warning in general, I think as we’ve been [putting it], means proper monitoring and counseling the patients.
TRANSCRIPT EDITED FOR CLARITY